Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 209, NWS Nashville, TN

May 25, 1998DeKalb County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 25, 1998, 12:59 PM CDT for DeKalb County, Smith County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 1998, 12:59 PM CDT (17:59 UTC)
Expired
May 25, 1998, 1:50 PM CDT
In force
51 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties DeKalb County, TN, Smith County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2174 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS1 KBNA 251800 RRA
SVRBNA
TNC041-159-251850-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1259 PM CDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DEKALB COUNTY IN MIDDLE TENNESSEE
  SOUTHERN SMITH COUNTY IN MIDDLE TENNESSEE

* UNTIL 150 PM CDT

* AT 1258 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF CARTHAGE OR
  2 MILES WEST OF BRUSH CREEK MOVING EAST AT 10 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  ALEXANDRIA AT 1255 PM CDT
  BRUSH CREEK AT 100 PM CDT
  DOWELLTOWN AT 125 PM CDT
  TEMPERANCE HALL AT 135 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

MAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 8:35 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 25, 8:35 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
834 PM CDT MON MAY 25 1998

AMS LOADED THIS MRNG. SUPERCELLS CURNTLY RACING THRU SRN KY. MID TN HAS
BEEN SPARED THUS FAR. CURNT ZFP LOOKS OK FOFR MID TN...ALTHO WUD REMOVE
MENTION OF MRNG FOG IN UPDATE. NO OTHER CHANGES RECOMMENDED.

08

In the hours before

Special weather statement, May 25, 8:50 AM CDT, 4 hours 9 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-251640-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
850 AM CDT MON MAY 25 1998

THIS OUTLOOK INCLUDES THE COUNTY WARNING AREA OF THE NATIONAL
WEATHER SERVICE OFFICE IN NASHVILLE TENNESSEE.

THERE IS THE THREAT OF SEVERE THUNDERSTORMS TODAY AND INTO THE
EVENING ACROSS ALL OF MIDDLE TENNESSEE.

A STATIONARY FRONT WAS LOCATED FROM EASTERN OKLAHOMA ACROSS THE
BOOTHEEL OF MISSOURI INTO CENTRAL KENTUCKY.  WARM...MOIST AND
UNSTABLE AIR WAS COVERING THE REGION TO THE SOUTH OF THE FRONT.
SEVERE THUNDERSTORMS ARE EXPECTED TO FIRE ALONG OLD OUTFLOW
BOUNDARIES FROM STORMS THAT HAVE BEEN MOVING EASTWARD ACROSS
KENTUCKY DURING THE MORNING HOURS.  THESE BOUNDARIES WILL BE DRAPED
DOWN THROUGH MIDDLE TENNESSEE...ESPECIALLY NORTHERN AREAS AND WILL
ACT TO FOCUS THE ACTIVITY.

DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL AND DEADLY LIGHTNING
STRIKES WILL BE THE PRIMARY THREAT BUT ISOLATED TORNADOES ARE
ALSO POSSIBLE.

BOATERS ARE CAUTION TO KEEP AN EYE ON THE SKY AND HEAD FOR SHORE IF
THREATENING WEATHER APPROACHES...DO NOT DELAY AS STORMS WILL MOVE
IN QUICKLY.

THE RESIDENTS OF MIDDLE TENNESSEE SHOULD SEEK SHELTER INDOORS WHEN
STORMS THREATEN AND DO NOT USE ELECTRICAL APPLIANCES.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TODAY AND INTO THIS EVENING.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.

BOYD
Special weather statement, May 25, 8:50 AM CDT, 4 hours 9 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-251640-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
850 AM CDT MON MAY 25 1998

THIS OUTLOOK INCLUDES THE COUNTY WARNING AREA OF THE NATIONAL
WEATHER SERVICE OFFICE IN NASHVILLE TENNESSEE.

THERE IS THE THREAT OF SEVERE THUNDERSTORMS TODAY AND INTO THE
EVENING ACROSS ALL OF MIDDLE TENNESSEE.

A STATIONARY FRONT WAS LOCATED FROM EASTERN OKLAHOMA ACROSS THE
BOOTHEEL OF MISSOURI INTO CENTRAL KENTUCKY.  WARM...MOIST AND
UNSTABLE AIR WAS COVERING THE REGION TO THE SOUTH OF THE FRONT.
SEVERE THUNDERSTORMS ARE EXPECTED TO FIRE ALONG OLD OUTFLOW
BOUNDARIES FROM STORMS THAT HAVE BEEN MOVING EASTWARD ACROSS
KENTUCKY DURING THE MORNING HOURS.  THESE BOUNDARIES WILL BE DRAPED
DOWN THROUGH MIDDLE TENNESSEE...ESPECIALLY NORTHERN AREAS AND WILL
ACT TO FOCUS THE ACTIVITY.

DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL AND DEADLY LIGHTNING
STRIKES WILL BE THE PRIMARY THREAT BUT ISOLATED TORNADOES ARE
ALSO POSSIBLE.

BOATERS ARE CAUTION TO KEEP AN EYE ON THE SKY AND HEAD FOR SHORE IF
THREATENING WEATHER APPROACHES...DO NOT DELAY AS STORMS WILL MOVE
IN QUICKLY.

THE RESIDENTS OF MIDDLE TENNESSEE SHOULD SEEK SHELTER INDOORS WHEN
STORMS THREATEN AND DO NOT USE ELECTRICAL APPLIANCES.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TODAY AND INTO THIS EVENING.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:30 PM CDTSevere Thunderstorm WarningOHXWilson35 min
May 25, 12:44 PM CDTTornado WarningOHXWilson31 min
May 25, 2:58 PM CDTSevere Thunderstorm WarningOHXWayne67 min
May 25, 3:52 PM CDTSevere Thunderstorm WarningOHXDecatur, Perry63 min
May 25, 3:52 PM CDTSevere Thunderstorm WarningOHXHumphreys63 min
May 25, 4:24 PM CDTSevere Thunderstorm WarningOHXPutnam46 min
May 25, 5:35 PM CDTSevere Thunderstorm WarningOHXBenton50 min
May 25, 5:48 PM CDTSevere Thunderstorm WarningOHXHumphreys47 min
May 25, 6:53 PM CDTSevere Thunderstorm WarningOHXBenton52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.